Moon face woes

Since being diagnosed with adrenal failure in March, I've been on hydrocortisone daily. Initially it was 20mg/day and I've now reduced it down to 10mg/day.

I also take Seretide, was 250/50 x 2 puffs am/pm. Now I've been able to reduce that down to 1 puff am/pm because my lung function is so much better that I'm absorbing the Seretide better. (People without asthma get 3 times more Seretide into their system than people with bad asthma).

Over the last couple of months I've developed moon face. It seems to have gone up and down - it went down just as one Seretide MDI was reaching the last doses, and then went back up a couple of days into the new one - which was so clearly giving much more of the drug that the last few days of the old one obviously had almost no drug in. That was part of what prompted me to try coming off the Seretide, and then reinstate it at half-dose.

I haven't, on balance, put on weight. When the Moon Face first arrived I got so panicky that I pretty much stopped eating and my weight dropped to the lowest it has been in adulthood (bmi <17). I've resumed eating but it's all super healthy, and I'm exercising more than I have in a couple of years - running on the treadmill for 30-40mins / day as well as walking the dog for 2-3 miles. I've regained about 6lbs of the weight I'd lost - so my BMI is now 18. I know BMI is a load of rubbish, but my point is that the rest of me is skinny, I just have this fat face.

I also have some extra hair growth on my face - not nice, but not a disaster.

I'm not especially image conscious and I can deal with the hair growth. I don't even care about the hamster-face look, but the fat deposits are so thick in my cheeks that my cheeks protrude into my mouth. It's uncomfortable constantly. I can't smile anymore because my giant cheeks are too fat to fold. My face feels like it's made out of numb plastic. I have aspergers so I already struggle to 'do' facial expressions and I've learned the ones I use, and they don't work anymore. I'm not very sociable at the best of times but I now don't want to see anyone at all because I feel so self-conscious.

Hydrocortisone is only 1/5 the strength of pred, so I'm only on about 2mg pred equivalent, plus 500mg/day of fluticasone (in the Seretide). I don't understand why I'm getting such bad side effects from the steroids. My diagnosis can't have changed (i.e. my adrenal glands can't have suddenly recovered) because any time my absorption is compromised I go into adrenal crisis - if I could make my own cortisol that wouldn't happen.

I have had to have larger doses over the last couple of months for illness / crisis etc, but hydrocortisone has such a short half-life that they would be gone from my system ages ago. I've been on the 500mg of Seretide longer than the 5 days it takes to reach steady-levels, so there's no hangover there either.

If anyone has any tips or advice, that would be great - does anyone else get side effects like this at this kind of dose? Is there anything worth trying that might reduce it? I already drink tons of water and I'm on a low-sugar/low-sodium/high-potassium diet. Most other side effects I feel I can/could live with, but this one is a real problem for me.

6 Replies

oldestnewest
  • I don't have any ideas but do offer my sympathy.

    I assume you've brainstormed about this with various doctors and come up dry?

  • I dont have any suggestions - I would suggest chatting to your appropriate Consultant about it. Im guessing you see an endocrinologist or something?

  • Thanks Beth & Lynda, I'm seeing my endo in about 2 weeks time, and my GP is back next week so we'll catch up on Monday, I just wondered if anyone who'd been on long term pred at a very low dose had suffered the same.

    I'd love to take a steroid break but now that I can't produce my own I know that even a day off of them could be serious. It seems so shallow to be complaining about this when getting the Addison's diagnosis has fixed SO many other things, but it really is doing my head in, for reasons that I know Beth would relate to - it's basically a huge trigger for PTSD for me.

    Cx

  • PTSD trigger - not nice - hope you can figure out a solution soon. A double dose of well wishes from me.

  • I used to really get a fat face on long term steroids, but since I started with an extremely thin (on deaths door look a like) face, it made me look much healthier. I still struggled to get used to it though!

  • Thanks Beth - it's made me think a lot about how rough the asthma symptoms must be for you.

    Lynda - that's probably true of me as well in many ways - for the first half of the hamster-face development, people probably just thought I looked really well. They've stopped asking whether I'm eating... even though I weigh less than I have for most of the last 10 years! As you say, it's the 'differentness' that is such a struggle. It's driving me nuts.

    Did it always stay until you'd tapered all the way to zero, or did you see it going at low doses?

    Cx

You may also like...